In my previous article Widely Used Anticoagulation Drug Warfarin (Coumadin) More Dangerous Than Commonly Thought, I discussed some coagulation disorders in which the widely prescribed drug warfarin (Coumadin) is used and how it has some very bad long-term side effects. Warfarin fails to fully solve the problem of abnormal clotting particularly in patients who have been taking it for years in whom it may actually aggravate several processes which can increase abnormal blood clotting risk.
Abnormal clotting can show up as DVTs (deep vein thrombosis which typically present as a swelling and painful leg changing colors and feeling warmer than usual), heart attacks, pulmonary embolisms (which are often lethal and the symptoms of which may be confused with a heart attack), strokes, and a variety of less frequent but still dangerous conditions. Warfarin users in some ways are more likely to have these problems if for no other reason than the warfarin interacts with vitamin K levels in a way that can often be difficult to control without additional measures.
Warfarin probably is a reasonable stop-gap measure for treating people at elevated clotting risk, but I personally do not believe it should be used for more than a few weeks on its own without also introducing a variety of other measures designed to help prevent clots. Past experience of many patients using warfarin is that they are much more likely to experience abnormal bleeding and still have abnormal clotting even when taking warfarin precisely because it is highly sensitive to vitamin K in the diet and it only modifies two blood clotting factors, prothrombin (Factor II) and Factor VII, while doing nothing to a myriad other biochemical factors that influence clot development and progression.
For many patients using warfarin, even those with genetic risk factors such as Factor V Leiden, it should be possible over a period of a year or more to eliminate the drug and its dangerous side effects. Careful monitoring of test results, consistent use of supplements that reduce a wide range of clotting risk factors, and for many people some diet changes (particularly reducing carbohydrates) are all necessary for this to be safe and successful.
Unfortunately, not all warfarin patients are candidates for stopping the drug. Dr. William Davis, a cardiologist who often advises the use of supplements over prescription drugs, says that those with artificial heart valve replacements are likely to need to continue to take the drug because their clotting risk is so severe. Even for these people, however, supplements and diet changes are likely to make the anticoagulation effects safer and to reduce some of the side effects of warfarin.
Here I’m going to outline some of the best measures outside of medications that you should discuss with your doctor about how to reduce the risk of side effects from warfarin and possibly, over time, get off of it entirely. I must caution you that although getting off of warfarin is a definite possibility for many people, this is not something you want to do quickly because your body needs time (maybe even over a year) to lower its innate clotting risks affected by some combination of the supplements below before you should risk discontinuing warfarin entirely.
Making Warfarin’s Vitamin K Interaction More Consistent
Warfarin works by interfering with the biological activity of vitamin K. Although vitamin K is fat soluble and therefore should in theory persist longer in the body than many water soluble nutrients, the reality is that most people get too little vitamin K and they tend to eat a “bursty” diet of vitamin K foods. If you eat some tasty kale and a spinach salad one day and then only have a piece of iceberg lettuce on a burger for your greens the next, you are creating peaks and valleys in your circulatory vitamin K levels. What this means is that on the days you eat a lot of vitamin K, the warfarin won’t protect you against abnormal clotting as well. And on the days you eat much less, you are far more likely to see a rise in your INR (clotting time) measurement that means you are a higher risk for abnormal bleeding.
Abnormal bleeding can be just as lethal as abnormal clotting. If there was a way to maintain more consistent levels of vitamin K then warfarin would probably be a safer drug. One step would be to carefully calculate how much vitamin K you get in the foods you eats and to modify or time your diet to keep daily vitamin K intake steady. Unfortunately, this is really not so easy to do as you may not always know what is in the foods you are eating and with people’s busy schedules, a shift of a planned meal by a few hours could still leave you with peaks and valleys in vitamin K.
Fortunately there are practices using supplements that can help stabilize vitamin K. The first one is to get a supply of supplements containing vitamin K2 of both the forms MK4 and MK7 and to take them at a consistent time each day every day with a meal containing fats and apart from any fat-blockers such as fiber and Orlistat that would impede the vitamin K absorption.
MK7 lasts in the body about 24 to 72 hours. Vitamin K1 lasts around 8 hours. MK4 lasts even less time, often stated as “a few hours”, but is more rapidly absorbed by the body than the K1 form commonly found in foods and supplements.
Vitamin K2 MK7 supplementation at levels around 50 to 150 mcg (micrograms) per day is likely to create a much more stable level of vitamin K in your bloodstream while still allowing warfarin to reduce clotting activity. So when you eat that kale or spinach salad, instead of your vitamin K levels skyrocketing by hundreds of percent perhaps they will go up only 50%. The reverse applies, too, that on days when you don’t eat much vitamin K in your diet you will not see as big of a drop in your blood reserves. Overall, this means that the warfarin dosage you can take probably will need to be a little higher but it will often be more stable and less important to get frequent tests to track the changes.
You might time your vitamin K2 MK4 intake to correspond with a meal containing some fat that also contain the least natural vitamin K of your daily meals. Typical breakfast foods (cereals, milk, toast, eggs, etc.) often don’t have much vitamin K but do have some fat, so taking your vitamin K2 MK4 with this meal might be a good choice. It may be appropriate to take part of your warfarin dosage at the same time as a vitamin K supplement containing K1 or K2 MK4 forms in order to ensure the uptake of the extra vitamin K doesn’t cause an excessively large drop in anticoagulation effect.
You may have to argue with your doctor over the entire concept of vitamin K supplementation for warfarin patients. Many of them are under the mistaken belief that vitamin K supplements are dangerous for warfarin patients. That’s not quite right. What is probably most dangerous is that consuming widely inconsistent amounts of vitamin K which is precisely what is happening due to the varying diet of many or even most people taking warfarin.
If your doctor is not receptive to these ideas, you may want to look for an integrative health care practitioner who is familiar with combining medications and supplements to get a better effect than you are likely to obtain from medicines alone.
Probably the worst long-term problem with warfarin is that by interfering with vitamin K biological activity, it causes calcium to leach out of your bones (raising your risk for osteoporosis) and into your blood. The calcium may attach at a higher than normal rate to the inside of your blood vessels, heart valves, and possibly other non-bone tissues with large enough blood flow volume to keep the calcium coming to the area. In short, this causes vastly increased rates of calcification which can damage heart values, organs with high circulatory volumes such as the liver and kidney, and most obviously all of your blood vessels. Calcification makes them more rigid and creates higher risk for high blood pressure. It’s not far off to say that warfarin causes people to “grow bones in their blood vessels”!
It’s important to keep a watch on your calcium levels in your blood if you are taking warfarin. The body is fairly good at keeping stable levels, but if you see the levels rising or falling much from previous tests it can be a warning sign that something is going wrong with your vitamin K and warfarin interaction.
The danger of aggravated calcification during long-term use of warfarin is so significant that patients should talk with their doctors about getting a CT heart scan with calcium scoring to establish a baseline measurement of calcification and then rechecking to see how the drug over a period of a year or more may be rapidly and measurably worsening the calcification.
It may be also worthwhile to get a bone density measurement, such as a DEXA scan, to monitor for how warfarin may be aggravating bone loss to the degree it triggers osteoporosis. As warfarin is often prescribed in senior citizens who are already at elevated risk for osteoporosis and life-threatening falls and fractures, it is especially important to monitor and reduce the loss of bone integrity caused by this drug.